Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2010) 21 P83

Clinical practice/governance and case reports

Severe hypomagnesaemia associated with proton pump inhibitor therapy

Sanjaya Dissanayake, Simon Howell, Simon Wallis & Kalpana Kaushal


Royal Preston Hospital, Preston, UK.


Hypomagnesaemia usually occurs secondary to decreased intestinal absorption or excessive renal excretion. There have been a few reports recently suggesting an association between PPIs and hypomagnesaemia.

A 65-year-old lady was referred to the endocrine clinic for investigation of hypomagnesaemia found on routine testing. Serum magnesium was 0.27 mmol/l (normal 0.7–1.0), with corrected serum calcium of 2.0 mmol/l (2.12–2.63), and normal PTH and Vitamin D levels. Renal function was normal. She had no vomiting or diarrhoea, had a healthy diet and was not on diuretics. She had a history of peptic ulcer disease for which she was taking omeprazole.

She had been commenced on calcichew D3 forte and magnesium glycerophosphate 24 mmol/day (6 tablets) by her GP. Despite this, repeat investigations in clinic revealed that serum magnesium was only 0.45 mmol/l (0.7–1.15). Serum potassium was 3.7 mmol/l (3.5–5.5), corrected calcium 2.3 mmol/l, PTH 40 pg/ml (15–65) and serum bicarbonate 25 mmol/l. Twenty-four hours urinary calcium and magnesium were low (0.2 mmol (2.5–7.5) and 0.5 mmol (3–5) respectively) excluding the possibility of a renal tubular defect causing the hypomagnesaemia.

Six months later the serum magnesium was only 0.34 mmol/l despite magnesium supplements. Omeprazole was considered as a possible precipitating cause and was discontinued. Eight days later her magnesium level had risen to 0.66 mmol/l and after 6 weeks to normal (0.82 mmol/l). Unfortunately dyspeptic symptoms warranted recommencement of PPI therapy. Serum magnesium dropped to 0.55 mmol/l within 6 weeks and to 0.39 mmol/l within 16 weeks. Omeprazole was substituted by ranitidine and serum magnesium normalised.

Our patient had renal magnesium retention suggesting a failure of intestinal magnesium absorption. Her hypomagnesaemia resolved rapidly on cessation of PPI therapy. PPIs may reduce active magnesium absorption in the small intestine by affecting function of the transient receptor protein channel TRPM6. PPIs are widely used and clinicians need to be aware of potential metabolic sequelae.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts

No recent abstracts.